Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 314, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 29, 1997, 2:49 PM CDT for Hickman County, Maury County, Tennessee. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 1997, 2:49 PM CDT (19:49 UTC)
- Expired
- Aug 29, 1997, 3:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Hickman County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:00 PM CDT | Thunderstorm Wind 50 | Cross Bridges, TN | Highway department reported a tree was blown down. |
| Aug 29, 3:10 PM CDT | Thunderstorm Wind 50 | Tottys Bend, TN | The electric company reported tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 291958 SVRBNA TNC081-119-292015- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 249 PM CDT FRI AUG 29 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...SOUTHERN HICKMAN COUNTY...WESTERN MAURY COUNTY AT 248 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORMS 5 MILES SOUTHEAST OF CENTERVILLE AND 10 MILES WEST OF COLUMBIA MOVING SOUTHEAST AT 15 MILES AN HOUR. THESE STORMS LIKELY CONTAIN HAIL UP TO THE SIZE OF DIMES AND DAMAGING WIND GUSTS TO 60 MILES AN HOUR. TOWNS IN THE PATH OF THESE STORMS INCLUDE SHADY GROVE...CROSS BRIDGES AND MOUNT PLEASANT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. STEIGERWALDT ...CORRECTED TIME IN BODY OF WARNING...
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:36 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 29, 2:36 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 234 PM CDT FRI AUG 29 1997 RW/TRW ALG MS RVR IN IL/MO AREA EXTNDG SE INTO SRN IL AND W KY/TN OCCURRING BEHIND FNT (EXCEPT FOR TN AREA THAT RECENTLY DVLPD) IN AREA OF UPR LVL DIVERGENCE AND LOW/MID LVL WARM ADVCTN AND UVV ON W SIDE OF SFC HI. CONVECTION ACTUALLY DVLPD IN AREA WHERE ONE WOULD EXPECT USING SATURATION THICKNESS. ALTHOUGH 00Z ETA/NGM/AVN RUNS FCST THIS DVLPMT FAIRLY WELL...THEY ALL UNDERESTIMATED STRENGTH OF RETURN FLOW AND ASSOCD ISENTROPIC LIFT AND UNDERFCST SIZE OF HIR AREA OF MEAN RH FM IA S INTO MO AND E INTO W IL AT 12Z. CDFNT MOVG SLOLY S ACRS MID/E TN ATTM PER 18Z RUC SFC ANALYSIS. FNT EXPECTED TO PUSH INTO AL/GA THIS EVE BEFORE BCMG STNRY...WHILE W END OF FNT ACRS MO INTO W KY/TN BGNS MOVG SLOLY NE AS WRMFNT ON SAT. BULK OF PRECIP WILL REMAIN TO OUR NW THRU SAT IN AREA OF BEST LIFT/MSTR AND HIR THETA-E VALUES. ETA/NGM MDLS HOWEVER SHOW THIS AREA SPREADING E/SE INTO MID STA WITH TIME ASSOCD WITH DVLPG 700 MB TROF AND MOVS THIS WAY. . I WOULD CONTINUE CHC OF RW/TRW THIS EVE OVR W AND PARTS OF MIDDLE TN... WITH CHC CONTG THESE AREAS SAT BUT PROBABLY KEEP IT DRY FOR PLATEAU. THEN CHC POPS OVR ALL THE AREA SAT NGT/SUN AS UPR TROF MOVS IN. WILL NOT STRAY TOO FAR FROM NGM MOS. BNA EE 067/089 069/090 244 STEIGERWALDT
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Houston | 31 min |
| Aug 29, 3:33 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 27 min |
| Aug 29, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 36 min |
| Aug 29, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 31 min |
| Aug 29, 4:16 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 44 min |
| Aug 29, 4:21 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 24 min |
| Aug 29, 4:39 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 51 min |
| Aug 29, 4:55 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys, Perry | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.